Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 13, 2021, 12:48 AM CDT for Cloud County, Ottawa County, Republic County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2021, 12:48 AM CDT (05:48 UTC)
- Expired
- Oct 13, 2021, 1:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Hail
- 0.50 in
- Wind
- 50
Counties Cloud County, KS, Ottawa County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 106 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
870
WWUS83 KTOP 130548
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
1248 AM CDT Wed Oct 13 2021
KSZ008-020-034-130630-
Republic-Cloud-Ottawa-
1248 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of western Ottawa,
Republic and Cloud Counties through 130 AM CDT...
At 1247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Hardy to 8 miles east of
Wilson. Movement was east at 45 mph.
HAZARD...Wind gusts of 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Minneapolis, Belleville, Glasco, Scandia, Delphos,
Tescott, Jamestown, Courtland, Cuba, Norway, Culver, Republic,
Munden, Narka, Aurora and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Kansas.
&&
LAT...LON 4000 9737 3896 9765 3896 9793 4000 9793
TIME...MOT...LOC 0547Z 271DEG 38KT 4001 9799 3886 9832
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
GarganWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 12:38 AM CDT, 10 minutes earlier.
Area forecast discussion, Oct 13, 12:38 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1238 AM CDT Wed Oct 13 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 218 PM CDT Tue Oct 12 2021 Severe storms are anticipated this evening late and into the overnight period as a line of storms move into the area from western Kansas. Key takeaway is be able to receive warnings during the overnight period as the strongest storms are likely after midnight and especially over areas along and west of a line from Manhattan to Marysville. The forecast appears to be on track as the well advertised Pacific system has deepened and is near maturity over the Desert Southwest. Lee troughing and strong gradient flow continue to advect deeper moisture north with near 60 dewpoints now close to the southwestern KS and OK panhandle region. Isentropic ascent ahead of a lead shortwave has helped keep a line of elevated showers and embedded storms in place over western into central KS. Meanwhile, the synoptic cold front resides generally along the front range of the Rockies into New Mexico. This is forecast to continue to sharpen and advance east as the upper low lifts northeast and becomes negatively tilted. For the forecast area this evening, this does mean that severe weather should eventually move into the area likely late overnight. One condition that casts some doubt on how intense the storms remain as they move into the area late overnight is the current plume of moisture where the embedded showers and storms reside. As the lead shortwave of energy continues to track northeast, so will this area of showers and storms. The longer these reside over the area, the less available energy may be available for overnight storms. Regardless, there should be enough advection to partially offset any loss of instability. Storms from western KS should thus have plenty of environmental shear to help updrafts remain organized along the frontal boundary as it advances into the area. Locations west of Manhattan and Marysville line will have the best environmental conditions in place to support severe damaging winds as again forecast 0-3km shear vectors suggest 40-50kts in tandem with around 2,000 J/kg of MUCAPE. Also, effective SRH has been forecast to be as high as 400-500 m2/m2 over north central KS areas. Thus, still can't rule out a nighttime tornado threat but would likely remain brief. Hail would likely be isolated to the strongest storm cells. Heavy rain should still see limited residence time over any one area, so still not overly concerned with flooding aspects but some localized areas could see short-term impacts as there is at least some possibility that storms begin to slow eastward progression as they move east into northeastern KS and east central areas. As the trough lifts into the northern plains and central Canada, a broad western trough remains in place along the spine of the Rockies. This will keep a quasi-stationary boundary just to the southeast of east central KS into Thursday night and Friday. Have therefore kept POPs over the area longer during the day on Friday as an embedded low amplitude wave lift into the area. This should help draw moisture back over the boundary with anafrontal type precipitation. This trough becomes more progressive into the evening on Friday and cooler temperatures advect into the area which could bring near frost conditions over especially northern areas along the KS/NE border by Saturday morning. A wonderful fall weekend still appears in store after this as a low amplitude broad ridge sets up for the weekend with plenty of dry air in place. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1237 AM CDT Wed Oct 13 2021 A line of storms will move across the area overnight into the early morning hours, and this will be the main concern for this period. Have MVFR cigs and vsby along with gusty south winds as storms move through terminals, with cigs lifting and skies clearing after they pass. Winds should turn to the WSW and gradually become less gusty throughout the day, but remain sustained in the 10-15 kt range until 23Z when they decrease to around 5 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Picha
Hazardous weather outlook, Oct 12, 2:24 PM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 224 PM CDT Tue Oct 12 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-131930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 224 PM CDT Tue Oct 12 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight Thunderstorms are still expected to move west to east across the entire area overnight tonight. Severe weather is possible with these storms. The main hazard will be widespread damaging winds and possibly isolated large hail. A brief tornado or two can't be ruled out especially over north central into central Kansas areas. The best timing of severe storms is between midnight and 7 am Wednesday. Be sure to have multiple ways to receive warning information in case severe weather threatens after you've gone to bed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Low temperatures in the middle 30s and frost is possible for parts of north central Kansas Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 13, 12:48 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1248 AM CDT Wed Oct 13 2021
KSZ008-020-034-130630-
Republic-Cloud-Ottawa-
1248 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of western Ottawa,
Republic and Cloud Counties through 130 AM CDT...
At 1247 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Hardy to 8 miles east of
Wilson. Movement was east at 45 mph.
HAZARD...Wind gusts of 40 to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Minneapolis, Belleville, Glasco, Scandia, Delphos,
Tescott, Jamestown, Courtland, Cuba, Norway, Culver, Republic,
Munden, Narka, Aurora and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central Kansas.
&&
LAT...LON 4000 9737 3896 9765 3896 9793 4000 9793
TIME...MOT...LOC 0547Z 271DEG 38KT 4001 9799 3886 9832
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GarganThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 1:29 AM CDT | Special Weather Statement | TOP | Cloud, Ottawa | 46 min |
| Oct 13, 2:03 AM CDT | Special Weather Statement | TOP | Clay, Dickinson, Geary, Riley, Washington | 42 min |
| Oct 13, 2:41 AM CDT | Special Weather Statement | TOP | Geary, Riley | 49 min |
| Oct 13, 3:26 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 49 min |
| Oct 13, 3:58 AM CDT | Special Weather Statement | TOP | Lyon, Shawnee, Wabaunsee | 47 min |
| Oct 13, 4:35 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Osage | 40 min |
| Oct 13, 4:56 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson | 49 min |
| Oct 13, 4:59 AM CDT | Special Weather Statement | TOP | Coffey | 46 min |
| Oct 13, 5:38 AM CDT | Special Weather Statement | TOP | Coffey | 52 min |
| Oct 13, 5:55 AM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Oct 13, 6:25 AM CDT | Special Weather Statement | TOP | Anderson | 35 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.